Arizona, 2010Flash Flood and Damaging Winds in Arizona, July 19 to 20, 2010
July 19 to 20, 2010 · NWS TWC · 8 events in 3 counties and zones
High pressure aloft was centered over central Arizona on July 19th. Numerous thunderstorms rotated around this upper high, and affected much of southeast Arizona during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $185,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure aloft was centered over central Arizona on July 19th. Numerous thunderstorms rotated around this upper high, and affected much of southeast Arizona during the afternoon and evening hours. Afternoon and early evening storms impacted mainly Cochise and Santa Cruz counties, with late evening and early morning storms impacting the Tucson metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 19, 2:00 PM MST, 1 hour earlier.
Area forecast discussion, Jul 19, 2:00 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST MON JUL 19 2010
.SYNOPSIS...AMPLE MOISTURE AND FAVORABLE EAST TO SOUTHEAST FLOW WILL
BRING AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO SOUTHEAST
ARIZONA.
&&
.DISCUSSION...PLENTY OF MOISTURE IN PLACE UNTIL FURTHER NOTICE. JUST
TRYING TO PICK OUT THE DETAILS FOR UP AND DOWN DAYS AT THIS POINT.
FOR TODAY IT LOOKS LIKE EARLIER THOUGHTS ARE WORKING OUT WITH THE
12Z NAM WOBBLING DOWN A REMNANT OF THE RECONSOLIDATING HIGH CENTER
TEMPORARILY DOWN OVER US THIS AFTERNOON. THIS HAS TENDED TO DELAY
DEVELOPMENT AND TAMP THINGS DOWN A TAD. MOUNTAIN DEVELOPMENT IS
FINALLY UNDERWAY IN EARNEST...BUT WE STILL MAY END UP STRUGGLING TO
DEVELOP WIDESPREAD VALLEY STORMS AS THEY TRY TO MOVE OFF.
OTHERWISE...HIGH SHIFTING EASTWARD WITH HEIGHTS FALLING THROUGH MOST
OF THE WEEK. GAINING A SOUTHERLY COMPONENT TO THE FLOW WITH THINGS
REMAINING PLENTY WET. SOME MID LEVEL COOLING AS THIS HAPPENS WILL
MAKE THE TEMPERATURE PROFILE EVEN LESS STABLE WITH LESS CONDITIONS
ON AFTERNOON CONVECTIVE DEVELOPMENT. MIDDLE TO SECOND HALF OF THE
WEEK LOOKS EVEN MORE SOLID FOR THUNDERSTORMS.
AFTER THAT...ONE DOESN'T WANT TO SEE THE HIGH CENTER WANDER TOO FAR
EAST...THAT TENDS TO REFOCUS THE H7 THETA-E RIDGE THROUGH NEW MEXICO
AND PUT US MORE ON THE PERIPHERY OF THE ACTION. WE SHALL SEE.
&&
.AVIATION...SCT TSRA/SHRA DEVELOPING THIS AFTERNOON AND EVENING.
BASES AROUND 3-6K FT AGL WITH REDUCED VSBYS VICINITY STRONGER TSTMS.
STRONG GUSTY AND ERRATIC OUTFLOW WINDS FROM SOME STORMS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...AMPLE MOISTURE AND FAVORABLE EAST TO SOUTHEAST FLOW
WILL BRING AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO
SOUTHEAST ARIZONA THIS WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 19, 10:30 AM MST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1030 AM MST MON JUL 19 2010
AZZ019-029>035-201400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1030 AM MST MON JUL 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
ALTHOUGH A MOIST ATMOSPHERE REMAINS IN PLACE ACROSS SOUTHEAST ARIZONA
TODAY...THE MID TO UPPER-LEVEL HIGH CENTER TEMPORARILY TRACKS OVER
THE AREA BEFORE TAKING UP RESIDENCE OVER NORTHERN NEW MEXICO
TOMORROW. THIS WILL MAKE THE ATMOSPHERE SLIGHTLY MORE STABLE ALOFT
TODAY. ALTHOUGH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING...COVERAGE WILL BE DOWN FROM
THAT EXPERIENCED OVER THE PAST FEW DAYS.
HOWEVER...STORMS WILL STILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LOCALIZED HEAVY RAINFALL. RAINFALL AMOUNTS NEAR THE
STRONGEST STORMS WILL APPROACH ONE INCH...WHICH CAN PRODUCE
LOCALIZED FLOODING PROBLEMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL RESULT IN A THREAT OF STRONG THUNDERSTORM OUTFLOW
WINDS AND LOCALIZED HEAVY RAINFALL. EXPECT AN ELEVATED CHANCE OF
THUNDERSTORMS DURING THE SECOND HALF OF THE WORK-WEEK...AS THE UPPER
FLOW PATTERN BECOMES FAVORABLE FOR CONVECTIVE DEVELOPMENT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
In the hours before
Local storm report, Jul 19, 9:50 AM MST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
950 AM MST MON JUL 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 3 WNW DUNCAN 32.76N 109.14W
07/17/2010 GREENLEE AZ EMERGENCY MNGR
DELAYED REPORT FROM 7/17/10. SEVERAL TREES UPROOTED NEAR
VILLAGE OF SHELDON. BACKYARD TRAMPOLINE BLOWN 100 YDS
AWAY. MOBILE DOORS BLOWN INWARD. TIME APPROXIMATE.
&&
PYTLAKSpecial weather statement, Jul 19, 2:45 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST MON JUL 19 2010
AZZ034-035-192230-
COCHISE COUNTY AZ-SANTA CRUZ COUNTY AZ-
245 PM MST MON JUL 19 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ AND
EXTREME SOUTHWESTERN COCHISE COUNTIES UNTIL 330 PM MST...
AT 236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES EAST OF NOGALES...WITH ANOTHER JUST
SOUTH OF PARKER CANYON LAKE...MOVING WEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...LOCHIEL...KINO SPRINGS AND
PATAGONIA LAKE.
LAT...LON 3134 11090 3154 11086 3154 11047 3134 11038
TIME...MOT...LOC 2144Z 104DEG 9KT 3138 11065
MEYER
Event by event
5 thunderstorm wind, 2 lightning, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Santa Cruz
- When
- July 19, 3:00 PM MST to 4:00 PM MST
- Where
- Santa Cruz County, 0.07 mi ESE of Calabasas to 0.82 mi SW of Calabasas
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 31.480, -110.979
A severe thunderstorm microburst produced damaging winds in Rio Rico. A portion of a home's roof was blown off, and brought down a power line as it landed in Rio Rico Drive. Thunderstorm winds also blew down several dying trees between the Santa Cruz River bridge and the railroad tracks, and blew down a cyprus tree onto the roof of a home on East Rio Rico Drive. Winds were measured on a neighbor's anemometer at 75 mph.
Thunderstorm Wind, Cochise
- When
- July 19, 5:00 PM MST to 6:00 PM MST
- Where
- Cochise County, Bowie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.320, -109.480
The Willcox sheriff reported that thunderstorm winds blew down an outbuilding in Bowie.
Lightning, Pima
- When
- July 19, 5:30 PM MST
- Where
- Pima County, 1.64 mi NNW of Continental
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 31.873, -110.989
Lightning struck palm tree in the front yard of a home on Abrego Road, which spread to other nearby trees.
Thunderstorm Wind, Cochise
- When
- July 19, 5:30 PM MST to 6:00 PM MST
- Where
- Cochise County, 8.04 mi SSE of Dragoon to 5.12 mi WSW of Pearce
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 31.930, -109.960
A trained spotter reported wind damage to awnings of a residence near Dragoon. The Willcox sheriff reported a horse was killed near Cochise, after a downed power line electrocuted the animal.
Thunderstorm Wind, Cochise
- When
- July 19, 5:56 PM MST to 6:25 PM MST
- Where
- Cochise County, 4.22 mi NNE of Douglas to 4.91 mi W of Pirtleville
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $50,000
- Reported by
- ASOS
- Coordinates
- 31.409, -109.533
The ASOS at the Bisbee-Douglas Airport measured a wind gust of 68 mph at 556 pm MST. Law enforcement reported that thunderstorm winds blew a roof off a residence on Double Adobe Road, approximately 7 miles west of the Bisbee-Douglas Airport. The Bisbee sheriff reported thunderstorm winds blew a roof completely off a large barn along Burnt Adobe Road, and snapped four power poles. A tree was uprooted and fell on a building at the Douglas Municipal Airport.
Flash Flood, Cochise
- When
- July 19, 6:00 PM MST to 8:00 PM MST
- Where
- Cochise County, 7 mi WNW of Douglas to 10 mi W of Dragoon
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 31.389, -109.660
Thunderstorms produced heavy rainfall that resulted in flash flooding across portions of Cochise County. An automated rain gauge 3 miles southeast of Dragoon reported 2.6 inches of rain in less than 50 minutes. A vehicle stranded in Terry's Wash was pulled out of the wash by a trained spotter. Two people stranded in Prude Wash from their vehicle were assisted by the Cochise County sheriff. Prude Wash, which is normally dry, was running about 3 feet deep.
Thunderstorm Wind, Pima
- When
- July 19, 11:10 PM MST to July 20, 12:10 AM MST
- Where
- Pima County, 1.19 mi N of Casas Adobes to 0.18 mi SSE of South Tucson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 32.337, -110.978
Thunderstorm downburst winds caused wind damage across portions of the Tucson metro area. Several trees and power lines were downed near the intersection of Ina and Oracle Roads, and the winds caused some minor roof damage in this area as well. Another power pole was downed near Ajo Way and 6th Avenue, and also near Glenn and Alvernon Way. Small trees were reported in the road near the intersection of Grant and Wilmot.
Lightning, Pima
- When
- July 20, 1:00 AM MST
- Where
- Pima County, 1.72 mi SSE of Casas Adobes
- Property damage
- $80,000
- Reported by
- Newspaper
- Coordinates
- 32.296, -110.971
A lightning strike caused a house fire during the early morning hours of July 20th. The lightning strike likely occurred around 1 AM as storms impacted north Tucson, with the sparks smoldering in the roof's insulation until a neighbor noticed the fire spreading around 5 AM. The fire resulted in extension damage to the home before the fire was extinguished.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in New Jersey, July 19, 20101 death · 3 injured · $25,000 · 50 kt wind · 4 events
- Heat in Tennessee, July 19 to 22, 20101 death · 15 events
- Hail and Damaging Winds in South Dakota, July 19, 20101 injured · $1.8 million · 2.5 in hail · 25 events
- Hail and Damaging Winds in Illinois, July 19, 20101 injured · $1.9 million · 1.5 in hail · 21 events
- Flash Flooding and Lightning Strike in Iowa, July 19 to 20, 2010$1.6 million · 15 events
- Hail and Damaging Wind in Wyoming, July 19, 2010$1.5 million · 2 in hail · 6 events
- Flash Flood and Damaging Winds in Tennessee, July 19, 2010$1.2 million · 50 kt wind · 3 events
- Flash Flooding and Hail in Iowa, July 19 to 20, 2010$755,000 · 0.88 in hail · 6 events
- Flood and Hail in Massachusetts, July 19, 20101 injured · $315,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in New York, July 19, 20101 injured · $123,000 · 70 kt wind · 20 events
- Excessive Heat in Kansas, July 19 to 20, 2010$240,000 · 10 events
- Hail in South Dakota, July 19, 2010$300,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236005, 236002, 240414, 243593, 235089, 235078, 235073, 236003.